Utah, 2014

Damaging Winds in Utah, April 13, 2014

April 13, 2014 · NWS SLC · 4 events in 3 counties and zones

Showers and thunderstorms developed across northern Utah in the early morning hours of April 13, and then continued across much of the state through that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers and thunderstorms developed across northern Utah in the early morning hours of April 13, and then continued across much of the state through that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 12, 7:47 PM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Apr 12, 7:47 PM MST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
847 PM MDT SAT APR 12 2014

.SYNOPSIS...A COLD PACIFIC STORM SYSTEM OVER THE PACIFIC
NORTHWEST WILL SWEEP SOUTHEAST INTO AND THEN ACROSS THE GREAT
BASIN LATER TONIGHT THROUGH SUNDAY. HIGH PRESSURE ALOFT WILL
RETURN EARLY NEXT WEEK...FOLLOWED BY THE NEXT PACIFIC STORM
SYSTEM MIDWEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS AN EJECTING WAVE MOVING
EASTWARD ALONG THE ARIZONA BORDER...AS A NORTHERN STREAM TROUGH
APPROACHES FROM THE PACIFIC NORHTWEST. AMDAR 400-250MB WIND
OBSERVATIONS REVEAL A 75- 135KT NORTHWESTERLY JET FROM BRITISH
COLUMBIA INTO THE PACIFIC NORTHWESTE. MEANWHILE A SOUTHWESTERLY
75-135KT JET EXTENDED FROM SOUTHERN CALIFORNIA INTO THE FOUR
CORNERS. GOES/GPS/RAP/00Z RAOB INDICATE THE PRECIPITABLE WATER
VALUE RANGES BETWEEN 0.20" AND 0.58".

WHILE THE SURFACE PRESSURE TROUGH HAS SLIPPED INTO SOUTH CENTRAL
UTAH AS OF THIS EVENING...THE TRUE BAROCLINIC ZONE WAS CROSSING
NORTH CENTRAL UTAH PER 700MB RAP SATURATED EQUIVULENT POTENTIAL
TEMPERATURE AND STREAMLINES...FORECAST TO REACH SOUTHERN UTAH AROUND
DAYBREAK. MEANWHILE A MUCH COLDER BOUNDARY WILL BE APPROACHING THE
CENTRAL ROCKIES FROM THE NORTHEAST AND WILL BE A PLAYER FOR PART OF
THE AREA TOMORROW.

SATELLITE SHOWS SIGNIFICANT CLEARING/SUBSIDENCE ENTERING NORTHWEST
UTAH. WENT AHEAD AND TRENDED SKY FORECAST AND POPS LOWER OVERNIGHT
ACROSS THE NORTH...FOCUSED MORE ACROSS THE CENTRAL AND SOUTH CENTRAL
PORTIONS OF THE STATE CLOSER TO THE SURFACE REFLECTION OF THE
BOUNDARY. REMOVED MENTION OF THUNDER AFTER 06Z AS 15Z SHORT RANGE
ENSEMBLE THUNDER GUIDANCE REALLY DIMINISHES AFTER 03Z. FOCUSED
WIND GUSTS IN THE HIGHER TERRAIN TRANSLATING NORTH TO SOUTH
TONIGHT WITH THE PASSAGE OF THE RIDGE-TOP BOUNDARY.

PREVIOUS DISCUSSION FOLLOWS...

A WEAK MID-LEVEL CIRCULATION MOVING EAST ACROSS NORTHERN ARIZONA HAS
SPAWNED SCATTERED AND MOSTLY HIGH-BASED CONVECTION ACROSS SOUTHERN
UTAH THIS AFTERNOON. THE STRONGEST OF THIS CONVECTION HAS FORMED
ACROSS SOUTHEAST UTAH ALONG THE OLD DEFORMATION AXIS TO THE
NORTHEAST OF THE ADVANCING CIRCULATION. THIS ACTIVITY SHOULD
CONTINUE TO TRANSLATE EAST OUT OF THE AREA BY EARLY THIS EVENING.

A SECOND MORE SUBTLE MID-LEVEL SHORTWAVE HAS GENERATED NEW
CONVECTION NORTH OF THE STRENGTHENING SURFACE TROUGH MOVING INTO
CENTRAL UTAH LATE THIS AFTERNOON. THIS ACTIVITY MAY PERSIST INTO THE
EARLY EVENING HOURS AS THE AIRMASS CONTINUES TO DESTABILIZE AS TEMPS
COOL AT THE MID-LEVELS.

THE COLD CORE UPPER TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST WILL
BRING ANOTHER ROUND OF FAIRLY WIDESPREAD CONVECTIVE PRECIP LATE
TONIGHT THROUGH AT LEAST EARLY SUNDAY AFTERNOON. A STRENGTHENING
SURFACE COLD FRONT AHEAD OF THE ADVANCING TROUGH WILL FILL INTO THE
CENTRAL UTAH SURFACE TROUGH. INCREASING LOW-LEVEL COLD ADVECTION
BEHIND THE FRONT ALONG WITH FURTHER DESTABIZATION AND DYNAMIC LIFT
WITH UPPER TROUGH SHOULD INCREASE THE INTENSITY AND AREAL COVERAGE
OF PRECIP ACROSS MAINLY CENTRAL UTAH OVERNIGHT. THIS ORGANIZED
PRECIP WILL TRAIL THE FRONT INTO SOUTHERN UTAH SUNDAY...WITH
LINGERING INSTABILITY SHOWERS FURTHER NORTH DURING THE DAY.

THE BACK DOOR FRONT MOVING EAST THROUGH WESTERN WYOMING COULD
GENERATE AN AREA OF SNOW ACROSS NORTHEAST UTAH/SOUTHWEST WYOMING
SUNDAY. THE AREA OF MOST CONCERN WOULD BE THE NORTH SLOPES OF THE
UINTAS WHERE FAVORABLE UPSLOPE CONDITIONS WORKING ON THE STILL
UNSTABLE AIRMASS COULD PRODUCE SEVERAL INCHES OF SNOW. FOR NOW NO
HIGHLIGHTS HAVE BEEN ISSUED AS THE AMOUNTS MAY STILL COME UP A
BITSHORT OF CRITERIA AND THE IMPACTS WILL BE LOW IN THE AREA WHERE
THE HEAVIEST SNOWS ARE EXPECTED.

HIGH PRESSURE ALOFT WILL RETURN IN FULL FORCE FOR MONDAY THROUGH
MONDAY NIGHT. LOOKING AT A SUBSTANTIAL WARM-UP MONDAY. THE NEXT
SERIES OF PACIFIC SHORTWAVES WILL BRING ABOUT LOWER HEIGHTS AGAIN
ACROSS THE NORTHERN ROCKIES/NORTHERN GREAT BASIN TUESDAY. STILL
LOOKING AT MILD TEMPS DURING THE DAY TUESDAY...FOLLOWED BY A CHANCE
OF PRECIP RETURNING TO THE NORTHERN THIRD OF THE STATE LATE IN THE
DAY.

GUIDANCE CONTINUES TO INDICATE ANOTHER STORM SYSTEM MAKING ITS WAY
THROUGH THE FORECAST AREA DURING THE MIDWEEK PERIOD. HOWEVER...THEY
STILL DISAGREE ON THE DETAILS. THE SYSTEM IS MUCH WEAKER IN THE
LATEST EC...PRIMARILY A GRAZER WITH A DECENT FRONT FOR NORTHERN UTAH
BUT LACKING IN MOISTURE AS IT MOVES THROUGH TUESDAY NIGHT AND
WEDNESDAY. THE TROUGH IS COLDER AND DEEPER IN THE GFS AND MOVES
THROUGH THE ENTIRE STATE TUESDAY NIGHT THROUGH THURSDAY. RAISED POPS
A BIT AS ALL GUIDANCE IS SUGGESTING AT LEAST SOME INSTABILITY BUT
CONFIDENCE REMAINS LOW IN THIS PERIOD.

BEHIND THE TROUGH...HIGH PRESSURE IS EXPECTED TO RETURN BRIEFLY
FRIDAY INTO THE FIRST PART OF THE WEEKEND. AFTER THAT...IT LOOKS
LIKE THE FLOW BECOMES MORE ZONAL WITH A SERIES OF RELATIVELY WEAK
SYSTEMS MOVING THROUGH THE FLOW.

&&

.AVIATION...PREVAILING WIND DIRECTION AT THE KSLC TERMINAL IS
EXPECTED TO REMAIN FROM THE NORTHWEST THROUGH TOMORROW...BUT
PERIODIC LIGHT AND VARIABLE CONDITIONS ARE EXPECTED THROUGH 05Z.
ADDITIONALLY...A 20 PERCENT CHANCE EXISTS THAT SHOWERS AND STORMS TO
THE WEST WILL IMPACT THE TERMINAL WITH BRIEF AND ERRATIC GUSTS AND
CIGS TO 6000FT AGL THROUGH 05/06Z. CIGS WILL LOWER BELOW 6000FT AGL
AFTER 12Z FOR THE MORNING HOURS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/CONGER/TRAPHAGAN
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 12, 5:14 AM MST, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 AM MDT SAT APR 12 2014

UTZ001>016-019>021-517-518-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
614 AM MDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY ACROSS THE OUTLOOK AREA. THESE STORMS WILL BE MOST
NUMEROUS ACROSS CENTRAL AND SOUTHERN UTAH...AND WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS.

A COLD FRONT WILL CROSS NORTHERN UTAH THIS EVENING...THEN CONTINUE
INTO CENTRAL UTAH OVERNIGHT. VALLEY RAIN AND MOUNTAIN SNOW SHOWERS
ARE POSSIBLE ALONG AND BEHIND THIS FRONT...WITH SOME ACCUMULATION
POSSIBLE IN THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING MOUNTAIN SNOW WILL REMAIN POSSIBLE THROUGH THE DAY
SUNDAY...MAINLY ACROSS THE MOUNTAINS OF NORTHERN AND CENTRAL
UTAH.

GUSTY AND LOCALLY STRONG NORTH WINDS ARE ALSO EXPECTED ACROSS
MUCH OF THE OUTLOOK AREA ON SUNDAY ALONG WITH COLDER TEMPERATURES.

FREEZING TEMPERATURES ARE LIKELY MONDAY MORNING IN MOST AREAS
OUTSIDE OF UTAHS DIXIE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Apr 13, 12:28 AM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
128 AM MDT SUN APR 13 2014

UTZ004-006-008>010-130815-
WASATCH MOUNTAIN VALLEYS-WESTERN UINTA MOUNTAINS-WASATCH MOUNTAINS
SOUTH OF I-80-SOUTHERN WASATCH FRONT-WASATCH PLATEAU/BOOK CLIFFS-
128 AM MDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASATCH...EXTREME SOUTH
CENTRAL SUMMIT AND UTAH COUNTIES UNTIL 215 AM MDT...

AT 126 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
WEST OF HEBER TO 5 MILES SOUTHEAST OF EAGLE MOUNTAIN...AND MOVING
EAST AT 40 MPH.

STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE LIKELY ACROSS UTAH AND
HEBER VALLEYS...ALONG WITH PEA SIZE HAIL...BRIEF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
PROVO...HEBER CITY...OREM...PLEASANT GROVE...SPRINGVILLE...AMERICAN
FORK...HEBER...LINDON...DANIEL...VINEYARD...TIMBER LAKES...PALMYRA...
SARATOGA SPRINGS...HIGHLAND...CEDAR HILLS...MIDWAY...CHARLESTON...
WALLSBURG...MT TIMPANOGOS AND SUNDANCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUIDLING.

&&

LAT...LON 4058 11093 4018 11140 4016 11208 4055 11161
TIME...MOT...LOC 0726Z 266DEG 37KT 4051 11158 4027 11190

MPS

The radar

The Salt Lake City radar (KMTX), 85 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salt Lake

When
April 13, 1:05 AM MST
Where
Salt Lake County, 0.95 mi E of Holladay
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.672, -111.802

The Olympus Hills sensor recorded a wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
April 13, 1:42 AM MST
Where
Tooele County, 0.27 mi W of Vernon Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
40.101, -112.425

The Vernon RAWS recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Utah

When
April 13, 1:45 AM MST to 2:00 AM MST
Where
Utah County, 1.07 mi E of Provo to 1.07 mi E of Orem
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.247, -111.650

The Eyring Science Center sensor in Provo recorded a 60 mph wind gust. In addition, multiple large trees were knocked down in the Orem area from this early morning thunderstorm.

Thunderstorm Wind, Utah

When
April 13, 4:17 PM MST
Where
Utah County, 4.2 mi W of Lehi
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.405, -111.930

A sensor in Saratoga Springs recorded a peak wind gust of 63 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513486, 513488, 513494, 513496.